Iowa, 2003

Hail in Iowa, June 4, 2003

June 4, 2003 · NWS DVN · 1 event in 1 county or zone

A thunderstorm produced isolated three quarter inch hail in far northern Buchanan County in and around the Fairbank area, causing some crop damage that affected about 50 acres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm produced isolated three quarter inch hail in far northern Buchanan County in and around the Fairbank area, causing some crop damage that affected about 50 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:05 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 2:05 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT WED JUN 4 2003

UPPER LOW THAT HAS IMPACTED AREA PAST COUPLE DAYS GETTING MORE
DIFFUSE. 00Z ANALYSIS AND MORE RECENT WATER VAPOR LOOP INDICATE EAST
TO WEST ELONGATED VORTEX FROM SW LOWER MI ACROSS SOUTHERN WI. NEXT
UPSTREAM SHORTWAVE SEEN SHEARING OUT OVER SW SD GETS PULLED INTO
THIS CIRCULATION...AND ENHANCES THE H5 LOW OVER SAME GENERAL AREA
TODAY. THUS...SIMILAR CONDITIONS TO TUESDAY EXPECTED WITH MAIN
EXCEPTION BEING INITIALLY DRIER LOWER LEVELS SEEN ON KDVN SOUNDING
AND MUCH HIGHER CLOUD BASES THAT WILL MAKE IT MORE DIFFICULT TO
PRECIPITATE TO GROUND. BEST CHANCES WILL REMAIN ACROSS NORTHERN HALF
IN CLOSEST PROXIMITY TO UPPER VORTEX AND BEST LOW TO MID LEVEL
INSTABILITY. RECENT 88D TRENDS SHOWING DEVELOPING SPRINKLES IN THIS
AREA. HAVE INCREASED POPS THERE TO SCATTERED AND KEPT SLIGHT CHANCE
OVER REMAINDER OF CWFA WHERE BREAKS IN CLOUD COVER ANTICIPATED MUCH
LIKE YESTERDAY TO RESULT IN ISOLATED SHOWERS. SOMEWHAT WARMER
START...COMBINED WITH PATCHY AFTERNOON SUNSHINE SHOULD BOOST HIGHS A
FEW DEGREES ABOVE YESTERDAY...AND WENT CLOSEST TO COOLER MAV
GUIDANCE IN UPPER 60S TO AROUND 70.

NEXT WAVE IN PERSISTENT NORTHWEST FLOW PATTERN SEEN IN CURRENT TIGHT
CIRCULATION OVER SOUTHERN SASKATCHEWAN ARRIVES OUT OF NORTHERN
PLAINS ON FRIDAY WITH MODEL CONSENSUS SHOWING IT PASSING ALONG IA/MN
BORDER FRIDAY NIGHT. IN MEAN TIME...SURFACE RIDGE FROM MN TO
NORTHEAST KS PUSHES EAST ACROSS FORECAST AREA TONIGHT WITH BREAK
BETWEEN H5 CIRCULATIONS OVERHEAD AS UPPER CIRCULATION TO EAST
FINALLY MOVES ON. THIS SHOULD ALLOW SKIES TO CLEAR TONIGHT AND SET
STAGE FOR COLD TEMPERATURES AND GOING LOWS IN MID 40S TO AROUND 50
LOOK GOOD. SOME FOG OCCURRING UNDER RIDGE OUT WEST EARLY THIS
MORNING...BUT WILL DEPEND ON AMOUNT OF CLEARING AND WILL NOT PLACE
IN GRIDS JUST YET. ON THURSDAY...WITH AT LEAST MORNING SUNSHINE AND
SURFACE HIGH OVERHEAD WITH RELATIVELY DRY LOW LEVELS...WE SHOULD SEE
SIGNIFICANT RECOVERY INTO 70S. ON-GOING HANDLING OF ONSET OF TSRA
CHANCES THURSDAY NIGHT LOOKS GOOD AS WEAK WARM ADVECTION DEVELOPS AT
H85 WITH STRONG UPPER LEVEL DIVERGENCE. WITH AFOREMENTIONED WAVE
PASSING NORTH AND SURFACE TROUGH PUSHING THROUGH FRIDAY...HAVE GONE
WITH THUNDERSTORMS IN ALL ZONES AND KEPT LIKELY POPS GOING. LATEST
MEDIUM RANGE GUIDANCE BRINGS YET ANOTHER...AND LIKELY STRONGER
WAVE...THROUGH IN SUNDAY/SUNDAY NIGHT TIMEFRAME AND ANOTHER ROUND OF
THUNDERSTORM CHANCES. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURES IN
EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jun 4, 3:54 AM CST, 7 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
THURSDAY NIGHT...FRIDAY...AND SUNDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVE THROUGH THE AREA. AT THIS TIME IT LOOKS AS THOUGH
CONDITIONS FRIDAY MAY BE FAVORABLE FOR ISOLATED STORMS TO REACH
SEVERE LEVELS IN THE AFTERNOON AND EARLY EVENING.

THERE IS ANOTHER GOOD CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY
NIGHT. HOWEVER...THE STRENGTH AND TIMING OF THE STORM SYSTEM IS STILL
IN QUESTION AND THE POTENTIAL FOR SEVERE WEATHER WILL BE BETTER
DEFINED IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SHEETS

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buchanan

When
June 4, 11:00 AM CST to 11:05 AM CST
Where
Buchanan County, Fairbank
Measured
0.75 in hail
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.633, -92.050

5 minute duration

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366943.